Alert archive / Florida / Flash Flood Warnings in 2005

Flash Flood Warning 26, NWS Mobile, AL

April 6, 2005Okaloosa County, Florida

NWS Mobile, AL issued this flash flood warning at Apr 6, 2005, 10:47 PM CDT for Okaloosa County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2005, 10:47 PM CDT (03:47 UTC)
Expired
Apr 7, 2005, 2:00 AM CDT
In force
3 hr
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Okaloosa County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2005-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2005-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMOB 070347
FFWMOB
FLC091-070700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1047 PM CDT WED APR 6 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...

  OKALOOSA COUNTY IN NORTHWEST FLORIDA

* UNTIL 200 AM CDT

* AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  HEAVY RAIN FROM A CLUSTER OF SHOWERS AND THUNDERSTORMS THAT        
  CONTINUE TO TRAIN WEST TO EAST ACROSS THE COUNTY. LOCAL LAW        
  ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS HAVE REPORTED       
  NUMEROUS AREAS OF FLASH FLOODING ACROSS MAINLY THE CENTRAL AND     
  SOUTHERN PORTIONS OF OKALOOSA COUNTY. HIGHWAY 98 FROM THE OKALOOSA 
  COUNTY LINE TO GULF BREEZE IS CLOSED DUE TO FLOODING. ALSO SOME    
  HOUSES HAVE BEEN REPORTED FLOODED IN THE FLOROSA AREA NEAR FORT    
  WALTON BEACH. 

HOURLY RAINFALL RATES OF 2 TO 3 INCHES HAVE BEEN OCCURRING OVER THE 
PAST FEW  HOURS...AND ALTHOUGH A WEAKENING TREND HAS BEEN NOTED ON 
RADAR...AN ADDITIONAL 1 TO 2 INCHES IS POSSIBLE THROUGH 200 AM 
TONIGHT. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES... 
AS WELL AS OTHER POUR DRAINAGE AND LOW LYING AREAS ACROSS THE WARNED 
AREA.

RESIDENTS LIVING IN FLOOD PRONE AREAS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. MOST FLOOD RELATED DEATHS 
OCCUR IN AUTOMOBILES. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A 
SMALL ONE...BY FOOT OR BY AUTOMOBILE. BE ESPECIALLY CAUTIOUS AT 
NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. 

REMEMBER...IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO 
CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

LAT...LON 3039 8676 3037 8642 3093 8642 3094 8676

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 3:11 PM CDT, 7 hours 36 minutes earlier.

Area forecast discussion, Apr 6, 3:11 PM CDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
311 PM CDT WED APR 6 2005

.SHORT TERM...A LOW OVER ARKANSAS WITH AN ASSOCIATED COLD FRONT WILL
MOVE THROUGH THE SOUTHEASTERN STATES THROUGH THURSDAY. BY EARLY THIS
EVENING...THE FRONT WILL BE IN WESTERN MISSISSIPPI...BRINGING PCPN
FROM SOUTHEAST MISSISSIPPI CONTINUING EAST ACROSS SOUTHWEST ALABAMA
AND THE WESTERN FLORIDA PANHANDLE THIS EVENING.

LATEST GUIDANCE FROM HPC AS WELL AS DATA FROM SURFACE STATIONS...AND
RADAR AND SATELLITE DATA...ALL SHOW VERY HEAVY RAINFALL IS LIKELY
THROUGH THE REGION WITH POTENTIAL FOR 2 TO 4 INCHES OF RAIN OVER A
LARGE PART OF THE AREA TONIGHT. SOME AREAS MAY GET LOCALLY HIGHER
RAINFALL TOTALS IN THOSE SITUATIONS WHERE STRONG STORMS GROW IN SUCH
A PATTERN THAT THEY PERSISTENTLY MOVE OVER THE SAME AREAS....JUST AS
IT DID LAST WEEK...WITH AN INCREASING RISK OF FLOODING IN MOBILE...
BALDWIN...AND ESCAMBIA COUNTIES. 850MB TO 300MB THICKNESS DIVERGENCE
WITH ATTENDANT 850MB THETA-E RIDGE ARE PHASING TO CAUSE CONCERN THAT
DURATION OF THE RAINFALL EVENT COULD AGAIN BE VERY PROLONGED AND
WIDESPREAD.

GROUND PREVIOUSLY SATURATED FROM THE HEAVY RAIN OF LAST WEEK...AND
WHERE MANY CREEKS...STREAMS AND RIVERS ARE STILL AT OR ABOVE
BANK-FULL. THIS WOULD BRING A VERY FAST RUNOFF SITUATION
EXACERBATING FLASH FLOOD THREAT AGGRAVATE ALREADY EXISTING RIVER
FLOOD PROBLEMS.

.EXTENDED...NO SIGNIFICANT CHANGES. LOOKS LIKE THE NEXT EVENT WINDOW
WOULD BE LATE NEXT WEEK AROUND TAX DAY.

.MARINE...CONTINUED INCREASE IN ONSHORE FLOW EXPECTED TO DRIVE SEAS
UP TO 9 FEET AT TIMES OFFSHORE. ADVERTISING VISIBILITY BELOW 1 MILE
IN HEAVY PCPN UNTIL FROPA. AT THAT POINT DECREASING WIND WILL CUT
THOSE DOWN CONSIDERABLY BY TOMORROW AS PRECIP SCATTERS OUT.

.FIRE...NO CONCERNS. MODERATE RH IN 50S AND DISPERSION IN THE 30S
AND 40S.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      63  74  56  73 /  90  20  10  10
PENSACOLA   64  75  57  74 / 100  40  10  10
DESTIN      65  72  62  72 / 100  50  10  20
EVERGREEN   60  74  54  72 / 100  40  20  10
WAYNESBORO  60  73  52  71 /  80  30  20  10
CAMDEN      61  75  53  72 / 100  40  30  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY IN EFFECT TONIGHT GMZ630-650-670.
     FLASH FLOOD WATCH IN EFFECT TONIGHT ALZ051>064.
FL...FLASH FLOOD WATCH IN EFFECT TONIGHT FLZ001>006.
     SMALL CRAFT ADVISORY IN EFFECT THROUGH TODAY FOR GMZ655-675.
MS...FLASH FLOOD WATCH IN EFFECT TONIGHT MSZ067-075-076-078-
     079.

&&
Hazardous weather outlook, Apr 6, 10:30 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1030 PM CDT WED APR 6 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-071100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
445 PM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TONIGHT...

...A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

AT 1030 PM CDT MOST OF THE HEAVY RAIN HAS MOVED EAST OF INTERSTATE
65. RUN OFF FROM THE HEAVY RAINS THIS AFTERNOON AND EVENING WILL
CONTINUE TO POSE A RISK OF FLASH FLOODING FOR A FEW MORE HOURS. MOST
OF THE RIVERS IN THE AREA ARE ABOVE FLOOD STAGE OR EXPECTED TO GO
ABOVE FLOOD STATE BY THURSDAY.

THERE REMAINS THE POSSIBILITY OF ADDITIONAL RAIN AND SEVERE STORMS
TONIGHT...OVER MOST OF THE AREA AS ANOTHER UPPER DISTURBANCE MOVES
ACROSS THE STATE. AT THIS TIME IT LOOKS AS IF THE MORE FAVORABLE
AREAS FOR SEVERE WEATHER WILL BE OVER THE NORTHERN COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE HEAVY RAINFALL WILL LIKELY CAUSE FLOODING OF AREA RIVERS TO
CONTINUE INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD NOT BE NEEDED AGAIN
TONIGHT.

In the hours before

Special weather statement, Apr 6, 5:49 PM CDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
549 PM CDT WED APR 6 2005

ALZ051-MSZ067-062315-
CHOCTAW-WAYNE-
549 PM CDT WED APR 6 2005

...A STRONG THUNDERSTORM MOVING INTO NORTHWESTERN WAYNE
COUNTY...MOVING TOWARD CHOCTAW COUNTY...

AT 545 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES NORTHWEST OF STRENGTHFORD...AND MOVING NORTHEAST
AT 40 TO 50 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
EUCUTTA...HIWANNEE AND BOICE THROUGH 615 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
Local storm report, Apr 6, 6:28 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
628 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             LIBERTYVILLE            31.24N 86.46W
04/06/2005  1.75 INCH        COVINGTON          AL   EMERGENCY MNGR

            NEAR CR 56

&&

JC
Local storm report, Apr 6, 6:57 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
657 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             MILLIGAN                30.75N 86.64W
04/06/2005  1.00 INCH        OKALOOSA           FL   EMERGENCY MNGR

&&

DWS
Local storm report, Apr 6, 7:19 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
719 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             HOLLEY                  30.45N 86.91W
04/06/2005  0.50 INCH        SANTA ROSA         FL   EMERGENCY MNGR

            BETWEEN HOLLEY AND NAVARRE

0705 PM     HAIL             CRESTVIEW               30.76N 86.57W
04/06/2005  0.75 INCH        OKALOOSA           FL   EMERGENCY MNGR

            AT STATE HWY 85 AND STILLWELL RD NEAR CRESTVIEW

0705 PM     HAIL             CRESTVIEW               30.76N 86.57W
04/06/2005  0.75 INCH        OKALOOSA           FL   EMERGENCY MNGR

            PENNY SIZE HAIL AT JOHN KING RD AND HWY 85

&&

JC/DD
Special weather statement, Apr 6, 8:30 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
830 PM CDT WED APR 6 2005

ALZ051-070215-
CHOCTAW-
INCLUDING THE CITIES OF...BUTLER...
830 PM CDT WED APR 6 2005

...STRONG THUNDERSTORMS OVER CHOCTAW COUNTY...

AT 829 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM CROMWELL TO 6 MILES WEST OF WATER VALLEY...AND
MOVING NORTHEAST AT 45 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
WATER VALLEY...SOUWILPA...WOMACK HILL...WIMBLY...JACHIN...BUTLER AND
ARARAT THROUGH 915 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 9:33 PM CDTFlash Flood WarningMOBEscambia, Santa Rosa2 hr
Apr 6, 11:46 PM CDTFlash Flood WarningMOBEscambia, Okaloosa, Santa Rosa4 hr

Nearby

Flash Flood Warnings in Florida, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.